Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 25, 2004
Question from New Hyde Park, New York, USA:
My brother has been experiencing unexplained lows very often, maybe three to four times a month, within the last few years. It is very scary because it comes on so fast that he is unable to feel it until he's almost passed out. If someone is not around to jump in and give juice or sugar, it could be fatal. Living with this fear is terrible. He used to take beef and pork insulin years ago and never had this problem. Is there a way to still obtain those insulins? Any suggestions for preventing these unexplained lows? Do you know any special nutrition suggestions or nutritionists in New York? I am always reading and searching for information for my brother.
Hypoglycemia unawareness is a very scary thing. He needs to be under the care of a physician who is used to working with this problem. That is likely to be an endocrinologist with a special interest in diabetes. Special emphasis needs to be made of avoiding lows. To do this, you have to work intensively. This is similar to getting tight control when sugars have been very high. It means eating at correct times, having an adequate plan for insulin therapy, and reporting frequently to the diabetes care team. If he does not have care like that, he needs to find it.
[Editor’s comment: For information on beef/pork insulin see The Center for Drug Evaluation and Research’s Frequently Asked Questions about Importing Beef Insulin for Personal Use.